rss
J Neurol Neurosurg Psychiatry 84:120 doi:10.1136/jnnp-2012-303570
  • Editorial commentaries

Dopamine agonist withdrawal syndrome (DAWS): perils of flicking the dopamine ‘switch’

  1. Mark J Edwards
  1. Correspondence to Dr Mark J Edwards, Sobell Department, UCL Institute of Neurology, Queen Square, London WC1N 3BG, UK; m.j.edwards{at}ucl.ac.uk
  • Accepted 13 August 2012
  • Published Online First 19 September 2012

Dopamine is a neurotransmitter of such pervasive importance in the central nervous system that it is perhaps not surprising that the effects of its alteration by drugs, disease or both are wide. Parkinson's disease (PD), as James Parkinson himself appreciated,1 is much more than ‘just’ a motor disorder. Likewise, the (side) effects of treatment with dopaminergic drugs are more widespread than their effects on motor function.

For some years now, a range of addictive and impulsive behaviours have been associated with the use of dopaminergic drugs in the treatment of PD. It is now mandatory for clinicians and specialist nurses caring for patients with PD to counsel patients about these potential side effects prior to prescription of dopaminergic medications, and to regularly enquire about their presence in patients on treatment. Typically, dose …

Podcasts
Visit the full archive of podcasts for JNNP here >>

Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of JNNP.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.

Navigate This Article